Arran Banner Letters – week 37

Want to read more?

We value our content and our journalists, so to get full access to all your local news updated 7-days-a-week – PLUS an e-edition of the Arran Banner – subscribe today for as little as 48 pence per week.

Already a subscriber?
Subscribe Now

Mask misery

Sir,

I see CalMac and now your paper are still muddying the water over face mask wearing on the ferries. CalMac say you must wear masks on ferries and at ports. However when you are on the ship the announcement says you must wear masks inside the ship!


Your report says 50 per cent of people are not wearing masks on board. Is that the 50 per cent of people on deck who legitimately don’t need to anyway? It hasn’t been proven either that the passengers are giving the virus to the crew. Passengers want to sit on deck and enjoy the view and fresh air…minus a mask!

Yours,

Jim McIntosh,

Ayr.


Hypo awareness

Sir,

For many people living with diabetes, hypos are a part of life. But they can be scary and dangerous, and can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and coma.

So, to mark Hypo Awareness Week (September 13 to 19), Diabetes Scotland wants to shine a spotlight on what hypos are and how to treat them.

Hypos (short for hypoglycaemia) can affect people with type 1 diabetes, as well as many with type 2 diabetes who use insulin or certain other diabetes medications.

A hypo is when the blood sugars drop too low, below 4mmol/l. It can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly. It can happen for various reasons, including taking too much insulin, missing a meal or miscalculating carbs.

Hypos must be treated quickly with fast-acting sugar, so that blood sugar levels rise again. Good hypo treatments include sugary drinks (not diet versions), fruit juice, glucose tablets or gel or sweets like jelly babies.

If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, but if they become unconscious call an ambulance. If you have diabetes and you are experiencing frequent hypos, speak to your healthcare team who can support you to make changes to your medication or insulin doses.

Everyone has different hypo symptoms, but the most common are feeling shaky; feeling disorientated; sweating; being anxious or irritable; going pale; palpitations and a fast pulse; lips feeling tingly; blurred vision; feeling hungry; feeling tearful; tiredness; having a headache; or lack of concentration.

For more information, go to https://www.diabetes.org.uk/guide-to-diabetes/complications/hypos.

Yours,

Angela Mitchell, 

Diabetes Scotland.